Alert archive / Delaware / Special Weather Statements in 2018

Special Weather Statement, NWS Philadelphia/Mount Holly

July 28, 2018Sussex County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at Jul 28, 2018, 6:25 PM EDT for Sussex County, Delaware. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2018, 6:25 PM EDT (22:25 UTC)
Expired
Jul 28, 2018, 7:15 PM EDT
In force
50 min
Issued by
NWS Philadelphia/Mount Holly

County Sussex County, DE

The radar

The Dover AFB radar (KDOX), 36 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 10.4 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1546 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1546 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted.

214 
WWUS81 KPHI 282225
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
625 PM EDT SAT JUL 28 2018

DEZ003-004-282315-
Inland Sussex-Delaware Beaches-
625 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT THE DELAWARE BEACHES...

At 624 PM EDT, a thunderstorm was located near Millville, or 15 
miles east of Georgetown, moving slowly east at 5 mph.

Locations impacted include...
Dagsboro, Millville, Henlopen Acres, Long Neck, Ocean View,
Frankford, South Bethany and Dewey Beach.

If you are on or near the beach, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Do not be caught on the 
water in a thunderstorm.

In addition to occasional cloud to ground lightning, heavy downpours 
will occur with this storm. Expect ponding of water on roadways to 
occur, particularly in poor drainage areas.

LAT...LON 3858 7526 3869 7525 3877 7508 3867 7507
      3869 7508 3869 7514 3864 7513 3862 7508
      3866 7507 3861 7506 3859 7521 3857 7518
      3858 7507 3860 7509 3860 7506 3845 7505
      3845 7521
TIME...MOT...LOC 2224Z 248DEG 8KT 3862 7511 

$$

JRK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Jul 28, 6:20 PM EDT, 5 minutes earlier.

Area forecast discussion, Jul 28, 6:20 PM EDT, 5 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
620 PM EDT Sat Jul 28 2018

.SYNOPSIS...
A frontal boundary extended southward from New England, along
the coasts of New Jersey and Delaware to the Carolinas this
afternoon. The boundary is forecast to waver along and near the
coast into Sunday night. It is then expected to lift northward
as a warm front early in the new week. Another frontal boundary
is anticipated to approach from the west on Wednesday and
Thursday and it should stall and dissipate in or near our region
on Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
630 pm update: Made some updates to temperatures and dew points,
as the current dew point depressions were generally too small
across the area.

Storms continue to affect coastal portions of New Jersey this
afternoon, with locations near Beach Haven West and Spraguetown
in Ocean County receiving 2-3.5 inches of rain in a short period
of time. Minor (poor-drainage) flooding is a concern in spots
where the strongest convective cores become established owing to
the efficient rain rates and slow storm motions. Current PoPs
look OK, as expectations are that nocturnal cooling will aid in
the rapid dissipation of the convection after sunset.

Previous discussion...

A frontal boundary will hug the coast through most of the
evening hours before moving a little further out to sea during
the overnight hours. Showers and a few isolated thunderstorm
near this front will continue into the early evening hours,
fueled in part by solar radiation. Once the sun begins to set,
this shower/thunderstorm activity will come to an end fairly
quickly. Then, with mostly clear skies and light winds,
temperatures are expected to drop into the low 60s in the north
and mid to upper 60 south.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH 6 PM SUNDAY/...
Surface high pressure from the Ohio River Valley will build
slowly east, providing generally pleasant weather across the
region. Dewpoint temperatures are expected to drop into the
upper 50s, and with light northwesterly winds, relative humidity
levels will be lower than we experienced the past few days.
High temperatures in the low to mid 80s are expected, with
slightly cooler conditions in the southern Poconos.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
A mid level trough is forecast to dig over the Mississippi
River Valley on Monday and Tuesday. The trough is expected to
remain in place on Wednesday and Thursday before lifting
northeastward on Friday and Saturday. Meanwhile, a ridge should
stay over the western North Atlantic. The pattern will result in
a deep moist south to southwest flow over and into our region
for the new week.

Weak surface high pressure is forecast to be located in our
region on Sunday night. It appears as though Sunday night will
be dry. Much of Monday should be precipitation-free, as well. A
chance of showers and thunderstorms will develop in Delaware and
northeastern Maryland, up into Chester County and Berks County
in Pennsylvania as the high slides eastward.

Another period with several rounds of showers and thunderstorms
is expected from Tuesday through Thursday. Precipitable waters
values are anticipated to increase to 2 inches or greater during
the mid week period. As a result, there will again be the
potential for some localized flooding in our region.

As the mid level trough lifts northeastward on Friday and
Saturday, it should leave a trailing surface boundary in or near
our region. Scattered showers and thunderstorms remain possible
at that time. However, the potential for widespread
precipitation should be less than that during the mid week
period.

Lows are expected to be mainly in the 60s on Sunday night. As
the moisture increase during the week, the diurnal temperature
range is anticipated to be rather narrow. Highs are forecast to
favor the 80s, and lows will likely range mainly between 65 and
75 degrees in our region from Monday through Saturday.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Tonight...After some early evening shower activity near the
coast, VFR conditions are expected across the TAF sites, with
light and variable/calm winds for most locations overnight. Any
wind direction would generally be from the west-northwest.

Sunday...VFR with northwest to west winds in the 5-10 knot
range. A sea/bay breeze should develop during the afternoon with
a wind shift to the south or southeast, mainly at ACY and ILG.

OUTLOOK...
Sunday night and Monday...Mainly VFR. Light and variable wind
on Sunday night and Monday morning, becoming southeast 5 to 10
knots on Monday afternoon.

Monday night and Tuesday...An increasing chance of showers and
thunderstorms. Conditions may lower to MVFR and IFR in
precipitation. Light and variable wind on Monday night and
Tuesday morning, becoming southeast to south 5 to 10 knots on
Tuesday afternoon.

Tuesday night and Wednesday...A chance of showers and
thunderstorms. Low ceilings and reduced visibility values are
possible in precipitation, and during the late night and morning
hours. South wind 5 to 10 knots Tuesday night, becoming
southwest around 10 knots on Wednesday.

Wednesday night and Thursday...A chance of showers and
thunderstorms. Low ceilings and reduced visibility values are
possible in precipitation, and during the late night and morning
hours. Southwest wind 5 to 10 knots.

&&

.MARINE...
Tonight and Sunday...Conditions on the waters are expected to
remain below advisory levels today through the period. A frontal
boundary will be nearly stationary off the New Jersey and
Delaware coasts, but should be far enough off shore so as not to
cause any problems for mariners.

OUTLOOK...
Sunday night through Tuesday night...No marine headlines are
anticipated.

Wednesday through Thursday...Wave heights on our ocean waters
may build around 5 feet due to the development of a long south
southwest fetch. Wind gusts should remain less than 25 knots.

RIP CURRENTS...
There is a moderate risk for the formation of dangerous rip
currents into this evening.

Wave heights should diminish slightly for Sunday. As a result,
it appears as though there will be a low risk for the
development of dangerous rip currents at that time.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Iovino
Near Term...CMS/Miketta
Short Term...Miketta
Long Term...Iovino
Aviation...Iovino/Miketta
Marine...Iovino/Miketta
Hazardous weather outlook, Jul 28, 3:34 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
334 PM EDT Sat Jul 28 2018

DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-291945-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
334 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...This Afternoon and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours Monday night through Friday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ014-024>026-291945-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
334 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.

.DAY ONE...This Afternoon and Tonight.

There is a moderate risk for the development of dangerous rip
currents.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Downpours Monday night through Friday could be heavy enough to
produce local flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-291945-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
334 PM EDT Sat Jul 28 2018

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Special weather statement, Jul 28, 3:05 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
305 PM EDT SAT JUL 28 2018

NJZ020-026-281930-
Coastal Ocean-Ocean-
305 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT THE BEACHES IN SOUTHERN OCEAN COUNTY...

At 302 PM EDT, radar indicated a thunderstorm located along a line
extending from near near Long Beach Island. Movement was east at
5 mph.

Locations impacted include...
Barnegat, Tuckerton, Surf City, Beach Haven West, Manahawkin,
Waretown and Ocean Acres.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

LAT...LON 3979 7410 3983 7410 3981 7417 3977 7410
      3978 7412 3979 7418 3974 7420 3976 7410
      3975 7410 3964 7418 3965 7420 3967 7422
      3962 7419 3963 7426 3959 7423 3961 7420
      3958 7422 3961 7436 3983 7420 3985 7409
TIME...MOT...LOC 1902Z 251DEG 10KT 3979 7413 3964 7429

JRK
Special weather statement, Jul 28, 3:33 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
333 PM EDT SAT JUL 28 2018

NJZ020-026-282015-
Coastal Ocean-Ocean-
333 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT SOUTHERN OCEAN COUNTY BEACHES...

At 329 PM EDT, radar indicated a thunderstorm that was located along
a line extending from 6 miles south of Seaside Heights to Barnegat
to near Beach Haven West. Movement was east at 5 mph.

Locations impacted include...
Barnegat, Tuckerton, Beach Haven West, Brookville, Manahawkin, Ocean
Acres and Waretown.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

In addition to occasional cloud to ground lightning, heavy downpours
will occur with this storm. Expect ponding of water on roadways to
occur, particularly in poor drainage areas.

LAT...LON 3980 7409 3986 7413 3981 7417 3977 7410
      3979 7418 3974 7420 3976 7410 3975 7410
      3967 7422 3962 7419 3963 7426 3961 7420
      3954 7425 3955 7425 3961 7428 3955 7429
      3959 7438 3977 7433 3989 7408
TIME...MOT...LOC 1929Z 272DEG 9KT 3985 7409 3977 7425 3966 7428

JRK
Special weather statement, Jul 28, 4:18 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
418 PM EDT SAT JUL 28 2018

NJZ013-014-020-022-025-026-282100-
Coastal Atlantic-Eastern Monmouth-Coastal Ocean-Ocean-Western
Monmouth-Atlantic-
418 PM EDT SAT JUL 28 2018

...A LINE OF THUNDERSTORMS WILL AFFECT COASTAL COMMUNITIES OF
ATLANTIC...OCEAN AND MONMOUTH COUNTIES...

At 415 PM EDT, radar indicated scattered thunderstorms located along
a line extending from near Neptune to Toms River to Long Beach
Island to 5 miles north of Brigantine. The storms are nearly
stationary.

Locations impacted include...
Toms River, Atlantic City, Asbury Park, Lakewood, Barnegat, Tinton
Falls, Beachwood, Brigantine, Manasquan, Point Pleasant Beach,
Tuckerton, Seaside Heights, Farmingdale, Surf City, Port Republic,
Mantoloking, Allenwood, Brick Township, Collingwood Park and Beach
Haven West.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

In addition to occasional cloud to ground lightning, heavy downpours
will occur with this storm. Expect ponding of water on roadways to
occur, particularly in poor drainage areas.

LAT...LON 3977 7410 3974 7419 3976 7410 3975 7410
      3951 7428 3955 7426 3954 7440 3956 7441
      3939 7437 3939 7439 3941 7445 3942 7446
      3942 7441 3950 7452 3974 7427 4026 7415
      4026 7399
TIME...MOT...LOC 2015Z 275DEG 4KT 4021 7409 3996 7416 3967 7418 3951
7437

JRK
Local storm report, Jul 28, 5:01 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
501 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HEAVY RAIN       SPRAGUETOWN             39.65N  74.31W
07/28/2018  M2.09 INCH       OCEAN              NJ   MESONET

            90-MINUTE RAINFALL

0424 PM     HEAVY RAIN       1 SE BEACH HAVEN WEST   39.66N  74.23W
07/28/2018  M2.56 INCH       OCEAN              NJ   MESONET

            TWO INCHES OF RAIN FELL IN 35-MIN PERIOD ENDING 424 PM.

0424 PM     HEAVY RAIN       BEACH HAVEN WEST        39.67N  74.24W
07/28/2018  M2.72 INCH       OCEAN              NJ   MESONET

            TWO INCHES OF RAIN FELL IN A 40-MIN PERIOD ENDING 424
            PM.

&&

EVENT NUMBER PHI1801155
EVENT NUMBER PHI1801156
EVENT NUMBER PHI1801157

JRK
Local storm report, Jul 28, 5:56 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
556 PM EDT SAT JUL 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HEAVY RAIN       BEACH HAVEN WEST        39.67N  74.24W
07/28/2018  M3.25 INCH       OCEAN              NJ   MESONET

            RAINFALL TOTAL SINCE 3 PM. 2.40 INCHES OF THIS RAINFALL
            OCCURRED IN A 50-MIN PERIOD ENDING 424 PM.

&&

EVENT NUMBER PHI1801158

JRK
Special weather statement, Jul 28, 6:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
625 PM EDT SAT JUL 28 2018

DEZ003-004-282315-
Inland Sussex-Delaware Beaches-
625 PM EDT SAT JUL 28 2018

...A THUNDERSTORM WILL AFFECT THE DELAWARE BEACHES...

At 624 PM EDT, a thunderstorm was located near Millville, or 15
miles east of Georgetown, moving slowly east at 5 mph.

Locations impacted include...
Dagsboro, Millville, Henlopen Acres, Long Neck, Ocean View,
Frankford, South Bethany and Dewey Beach.

If you are on or near the beach, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Do not be caught on the
water in a thunderstorm.

In addition to occasional cloud to ground lightning, heavy downpours
will occur with this storm. Expect ponding of water on roadways to
occur, particularly in poor drainage areas.

LAT...LON 3858 7526 3869 7525 3877 7508 3867 7507
      3869 7508 3869 7514 3864 7513 3862 7508
      3866 7507 3861 7506 3859 7521 3857 7518
      3858 7507 3860 7509 3860 7506 3845 7505
      3845 7521
TIME...MOT...LOC 2224Z 248DEG 8KT 3862 7511

JRK

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:14 PM EDTSpecial Marine WarningPHI61 min
Jul 27, 9:19 PM EDTAreal Flood WarningPHIMiddlesex4 hr
Jul 28, 3:05 PM EDTSpecial Weather StatementPHIOcean25 min
Jul 28, 3:33 PM EDTSpecial Weather StatementPHIOcean42 min
Jul 28, 3:58 PM EDTAreal Flood AdvisoryPHIOcean4 hr
Jul 28, 4:18 PM EDTSpecial Weather StatementPHIOcean42 min
Jul 27, 8:34 PM EDTSpecial Weather StatementPHICarbon, Lehigh41 min

Nearby

Special Weather Statements in Delaware, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.